edoc

Danger of Herbal Tea: A Case of Acute Cholestatic Hepatitis Due to; Artemisia annua; Tea

Ruperti-Repilado, Francisco Javier and Haefliger, Simon and Rehm, Sophia and Zweier, Markus and Rentsch, Katharina M. and Blum, Johannes and Jetter, Alexander and Heim, Markus and Leuppi-Taegtmeyer, Anne and Terracciano, Luigi and Bernsmeier, Christine. (2019) Danger of Herbal Tea: A Case of Acute Cholestatic Hepatitis Due to; Artemisia annua; Tea. Frontiers in medicine, 6. p. 221.

[img] PDF - Published Version
Available under License CC BY (Attribution).

824Kb

Official URL: https://edoc.unibas.ch/72977/

Downloads: Statistics Overview

Abstract

Background:; Artemisia annua; is a Chinese medicinal herb. Artemisinin-derivatives are recommended as part of a combination treatment for uncomplicated malaria. Herbal and dietary supplements (HDS) are increasingly used worldwide and HDS-induced liver injury is becoming a growing concern.; Case Report:; We present the first case of severe acute cholestatic hepatitis due to the intake of; Artemisia annua; tea as chemoprophylaxis for malaria in a patient returning from Ethiopia. The patients presented with jaundice, elevated transaminases, and parameters of cholestasis (total bilirubin 186.6 μmol/L, conjugated bilirubin 168.5 μmol/L). A liver biopsy showed a portal hepatitis with lymphocytic infiltration of the bile ducts and diffuse intra-canalicular and intra-cytoplasmic bilirubinostasis. The toxicologic analysis of the Artemisia tea revealed the ingredients arteannuin b, deoxyartemisin, campher, and scopoletin. There were no other identifiable etiologies of liver disease. The Roussel Uclaf Causality Assessment Method (RUCAM) score assessed a "probably" causal relationship. Sequencing of genes encoding for hepatic transporters for bile acid homeostasis (BSEP, MDR3, and FIC1) found no genetic variants typically associated with hereditary cholestasis syndromes. Normalization of bilirubin occurred 3 months after the onset of disease.; Conclusion:; The use of artemisinin-derivatives for malaria prevention is ineffective and potentially harmful and should thus be discouraged. Moreover, the case demonstrates our as yet inadequate understanding of the pathophysiology and susceptibility to HDS induced liver injury.
Faculties and Departments:03 Faculty of Medicine > Departement Public Health > Sozial- und Präventivmedizin > Medical Services (Neumayr)
09 Associated Institutions > Swiss Tropical and Public Health Institute (Swiss TPH) > Department of Medicine (MED) > Medical Services (Neumayr)
09 Associated Institutions > Swiss Tropical and Public Health Institute (Swiss TPH)
UniBasel Contributors:Blum, Johannes A.
Item Type:Article, refereed
Article Subtype:Further Journal Contribution
Publisher:Frontiers Media
ISSN:2296-858X
Note:Publication type according to Uni Basel Research Database: Journal item
Language:English
Identification Number:
Last Modified:09 Dec 2019 14:46
Deposited On:09 Dec 2019 14:46

Repository Staff Only: item control page